Jump to content
ClusterBusters
Sign in to follow this  
eblackla

Lithium for Chronic CHs

Recommended Posts

I've been a chronic CH sufferer for almost 4 years; 3 - 10 a day, every day during that period, though I did have been able to get kicked into one or two headache-free days when dosing with steroids. CHs have destroyed my career, my finances, and most relationships. Anyway, we all know how dear the cost of chronic CHs are.

 

FINALLY, after exhausting pretty much all avenues and every drug (I've been entirely intractable and resistant to every treatment), a neurologist put me on low-dose Lithium. Within 24 hours, they were entirely shut off! It's only been a few days, but this is the first time I have been able to leave the house without feeling like the 'dragon' in my head was stirring and ready to wreak painful havoc. Honestly, I can feel that something has changed, almost like a switch has been turned off. Who knows if this will last, but for now, it's VERY promising.

 

The dose is currently 150mg, twice a day. I don't feel side effects at all, other than being a little thirstier, but nothing else, yet. If this continues to work, I'll ask if we can start titrating down, a little at a time, until I can take the very minimal dose that works. At these dosages, though, sides effects are unlikely and if they occur, they should be mild and far more manageable than numerous CHs a day.

 

All I'm saying is that, if you haven't tried Lithium...TRY IT! This is from a man who has tried EVERYTHING.

 

Peace!

 

Share this post


Link to post
Share on other sites

Thanks, eb'. Very, very happy to read of your success. Your dose is already quite low compared to standard lithium doses for CH.  I'm pasting below what Dr. Goadsby, the acknowledged expert, wrote about lithium in a paper for the  American Headache Society, "Treatment of Cluster Headache."  This isn't to scare you -- I can tell you're already aware of potential lithium issues and side effects -- but just so you have the information about what to watch for.  I have read elsewhere that rebound headaches from coming off lithium can be quite severe. 
(I assume that when you say you have tried "all avenues" that includes busting and the vitamin D3 regimen? I'm not suggesting that given your current success you should stop the lithium and try anything else; I'm just curious, and I guess I'm also suggesting that if you might have to get off the lithium at some point for the health reasons noted below, maybe there are some options still available to you.)

 

Lithium carbonate is mainly used in chronic CH because of its side effects, although it is sometimes
employed in the episodic variety. The usual dose of lithium is 600 mg to 900 mg per day in divided
doses. Lithium levels should be obtained within the first week and periodically thereafter with target
serum levels of 0.4 to 0.8 mEq/L. Neurotoxic effects include tremor, lethargy, slurred speech, blurred
vision, confusion, nystagmus, ataxia, extrapyramidal signs, and seizures. Concomitant use of
sodium-depleting diuretics should be avoided, as they may result in high lithium levels and
neurotoxicity. Long-term effects such as hypothyroidism and renal complications must be monitored
in patients who use lithium for extended periods of time. Polymorphonuclear leukocytosis is a
common reaction to lithium and is often mistaken for occult infection. Concomitant use with
indomethacin can increase the lithium level. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×